Ohio, 2008

Hail and Damaging Winds in Ohio, June 15, 2008

June 15, 2008 · NWS CLE · 9 events in 8 counties and zones

A cold front moved east across northern Ohio during the evening of June 15th. Showers and thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved east across northern Ohio during the evening of June 15th. Showers and thunderstorms developed in advance of the front. A few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 15, 6:35 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 15, 6:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
735 PM EDT SUN JUN 15 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO AND TENNESSEE VALLEYS WILL MOVE INTO THE
SOUTHEAST THROUGH MONDAY.  A COLD FRONT WILL DROP SOUTHEAST ACROSS
OUR AREA LATE TONIGHT AND MONDAY AND THEN BE FOLLOWED BY A SERIES OF
TROUGHS OF LOW PRESSURE THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW LEVEL JET WILL CONTINUE TO PUSH INCREASED MOISTURE INTO THE AREA
AHEAD OF A COLD FRONT THIS EVENING HELPING TO MAKE THE AIRMASS MORE
UNSTABLE ALONG WITH COOLING AT UPPER LEVELS.  WITH THE INCREASED MID
AND UPPER TROFFING WILL COME INCREASED WIND FLOW THUS INCREASING
THE DEEP WIND SHEAR. ALL THIS MEANS GOOD RISK FOR SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL. EXPECT A WATCH TO BE ISSUED AT SOME
POINT THIS EVENING. SOME DECREASE IN STRENGTH OF THE STORMS LATE
TONIGHT IS POSSIBLE AS THE STORMS MOVE FURTHER SE ACROSS THE AREA.
THIS DECREASE MAY GIVE THE EAST AND SE PART OF THE AREA A CHANGE TO
ESCAPE WITHOUT TOO MANY PROBLEMS...BUT THE HIGH POTENTIAL FOR BOWING
TYPE BANDS OF STORMS COULD ALLOW FOR SEVERE STORMS TO PROPAGATE ALL
THE WAY ACROSS OUR WHOLE AREA IN A RAPID FASHION WITH LITTLE CHANCE
FOR A DECREASE IN STRENGTH.  WILL MENTION RISK FOR SEVERE IN ALL
AREAS AT SOME POINT TONIGHT WITH EMPHASIS IN WORDING FOR AWARENESS
IN THE NW HALF OF THE AREA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
WITH SLOW MOVEMENT OF THE COLD FRONT...POTENTIAL FOR STORMS WILL
REMAIN HIGH IN THE SE BUT SEVERE RISK SOMEWHAT LESSER. UNLESS SOME
SEVERE STORMS PRESENT IN THE MORNING...SHOULD SEE SEVERE RISK
CONFINED TO AREAS SE OF A LINE FROM GKJ TO AKR TO MNN.

BY MONDAY EVENING...COOLER AIR ARRIVING IN WAKE OF COLD FRONT SHOULD
STABILIZE AIRMASS TO END ALL BUT A FEW LINGERING SHRA IN THE EAST
INTO MON NIGHT. FIRST IN A SERIES OF TROUGHS EXPECTED TO ARRIVE TUE
FOR INCREASED CHANCE IN SHRA WITH ANOTHER WEAKER TROUGH POSSIBLE ON
WED.

ENOUGH UPPER TROFFING STILL PRESENT ON THU FOR SOME CONVECTIVE
PRECIP TO BE RIDING ACROSS TOP SIDE OF SURFACE HIGH THAT SETTLES
INTO TN VALLEY SO WILL LEAVE AT LEAST A SLIGHT RISK FOR SHRA IN
FORECAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPPER LEVEL TROUGH SHOULD BE EAST OF THE REGION BY THURSDAY NIGHT
WITH NORTHWESTERLY FLOW AT THE MIDDLE LEVELS. THIS WILL KEEP
TEMPERATURES SLIGHTLY BELOW AVERAGE ON FRIDAY. WARMER TEMPERATURES
WILL RETURN AS SURFACE HIGH PRESSURE SLIDES EASTWARD IN ADVANCE OF
THE NEXT COLD FRONT THAT WILL APPROACH NORTHERN OHIO FOR FRIDAY INTO
SATURDAY. EXPECT WARMER TEMPERATURES AHEAD OF THE COLD FRONT. FOR
NOW WILL CONTINUE ONLY SLIGHT CHANCES OF SHOWERS WITH THE
UNCERTAINTY IN THE MODELS.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
FOR THE SHORT TERM FOCUS WILL BE PLACED ON TS ACTIVITY FROM NW OH
THROUGH CENTRAL INDIANA. ACTIVITY JUST MOVING THROUGH TOL AT THIS
TIME...AND WILL MAKE LAST MINUTE ADJUSTMENTS THERE JUST BEFORE
ISSUANCE FOR TIMING ON TS AND SHOWERS. RADAR TRENDS SHOWING FDY
BETWEEN 00 AND 03Z. BEST CONFIDENCE LOOKS LIKE IT WOULD BE NEAR
FDY AFTER 0030Z.

AS FOR THE REMAINDER OF SITES KEPT IN SOME -TSRA IN MFD AND
CLE...BUT THINKING BETWEEN THE TWO MFD WOULD HAVE BETTER CHANCE AS
LONG AS ACTIVITY PERSISTS. FROM CAK-YNG AND ERI JUST MENTIONED
VCTS OR NOTHING AT ALL EXCEPT FOR SHOWERS THROUGH TONIGHT.

BEYOND 12Z TOMORROW THINK CONDITIONS WILL START OFF VFR FOR NEARLY
ALL LOCATIONS. CONFIDENCE BECOMES MARGINAL THOUGH AFTER 16Z
TOMORROW AS COLD FRONT CROSSES THROUGH THE AREA DURING THIS TIME.
TEMPS ALOFT BEGIN TO COOL DOWN THROUGH TOMORROW AFTERNOON WHICH
WOULD BEGIN TO POSE ISSUES WITH CLOUDS DEVELOPING ESP FROM CLE-MFD
AND EAST. GUIDANCE AT THIS TIME HOWEVER KEEPING CONDITIONS VFR
THROUGH TOMORROW AFTERNOON WITH A BKN050 DEVELOPING ACROSS THE
AREA. WOULD NOT BE SURPRISED TO SEE SOME -SHRA DEVELOPING ACROSS
THE CLE-MFD AND POINTS EAST AREA LATE IN THE TAF PERIOD.

AS FOR WINDS LOOKS LIKE SOUTHWESTERLY FLOW WITH A BRIEF SHIFT W-NW
WITH PASSAGE OF -SHRA/TS ACTIVITY THROUGH THIS EVENING. THEN A
SHIFT BACK SOUTHERLY BECOMING WESTERLY TOWARDS DAYBREAK MONDAY.
WINDS TURN NW BEHIND FRONT FROM W-E THROUGH SECOND HALF OF PERIOD.

.OUTLOOK...UPPER TROUGH OF LOW PRESSURE WILL INFLUENCE THE AREA
THROUGH MUCH OF THE UPCOMING WEEK. WITH THAT THERE WILL CONTINUE
TO BE SOME CLOUDS AND THE CHC OF SHOWERS ESP FROM CLE-MFD EAST.
CONDITIONS LOOK TO BE MAINLY VFR THOUGH THE THE OUTLOOK PERIOD.

&&

.MARINE...
SOUTHWESTERLY WINDS HAVE INCREASED INTO THE AFTERNOON MAINLY IN THE
WAKE OF OUTFLOW FROM THUNDERSTORMS THAT DISSIPATED OVER NORTHERN
INDIANA AND MICHIGAN THIS MORNING. LOOKS LIKE 20 KNOTS SHOULD BE
ABOUT THE STRONGEST GUST HOWEVER IT MAY BE STRONGER NEAR ANY
THUNDERSTORMS THAT DEVELOP ALONG NEAR THE OUTFLOW BOUNDARY.
ADDITIONAL THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE TOWARDS THE LAKE LATE TONIGHT INTO MONDAY. STRONGEST
WINDS WILL BE IN THE WAKE OF THE COLD FRONT MONDAY AFTERNOON AND MAY
PERSIST INTO TUESDAY. WEST TO NORTHWEST WIND SHOULD PRODUCE WINDS OF
2 TO 4 FEET MAINLY EAST. LIGHTER FLOW WILL RETURN FOR WEDNESDAY AND
CONTINUE INTO FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...ABE
MARINE...MULLEN
Hazardous weather outlook, Jun 15, 3:34 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT SUN JUN 15 2008

LEZ061-143>149-163>169-OHZ007>014-018>023-027>033-036>038-047-089-
PAZ001>003-162045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
RENO BEACH TO THE ISLANDS OH-THE ISLANDS TO VERMILION OH-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
434 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA TONIGHT. THUNDERSTORMS
DEVELOPING OUT AHEAD OF THIS FRONT COULD BE SEVERE TONIGHT. THE
MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY. THERE IS A
SLIGHT RISK THAT SOME OF THUNDERSTORMS COULD BE SEVERE PRIMARILY
OVER INLAND AREAS OF NORTH-CENTRAL AND NORTHEAST OHIO...AND
NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142-162-OHZ003-006-017-162045-
MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-LUCAS-WOOD-
HANCOCK-
434 PM EDT SUN JUN 15 2008

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A COLD FRONT WILL APPROACH THE AREA TONIGHT. THUNDERSTORMS
DEVELOPING OUT AHEAD OF THIS FRONT COULD BE SEVERE. THE MAIN
SEVERE THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY. THERE IS A
SLIGHT RISK THAT SOME OF THUNDERSTORMS COULD BE SEVERE PRIMARILY
OVER INLAND AREAS OF NORTH-CENTRAL AND NORTHEAST OHIO...AND
NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 15, 6:55 PM EST
Where
Wood County, Luckey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.450, -83.480

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Seneca

When
June 15, 8:15 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.100, -83.170

Thunderstorm winds downed a tree and a large limb.

Thunderstorm Wind, Hancock

When
June 15, 8:15 PM EST
Where
Hancock County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.100, -83.780

Thunderstorm winds downed two large tree limbs.

Thunderstorm Wind, Erie

When
June 15, 8:45 PM EST
Where
Erie County, Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.400, -82.820

Thunderstorm winds downed one tree.

Thunderstorm Wind, Huron

When
June 15, 8:46 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.230, -82.620

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Erie

When
June 15, 8:50 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.450, -82.720

Thunderstorm winds downed one tree.

Hail, Ashland

When
June 15, 9:42 PM EST to 9:45 PM EST
Where
Ashland County, Savannah
Measured
0.88 in hail
Reported by
Public
Coordinates
40.970, -82.350

Penny to nickel size hail was observed.

Thunderstorm Wind, Wayne

When
June 15, 10:25 PM EST
Where
Wayne County, Rittman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.970, -81.780

Thunderstorm winds downed several large tree limbs.

Hail, Medina

When
June 15, 10:41 PM EST
Where
Medina County, Wadsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -81.750

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114800, 114795, 114798, 114790, 114789, 114792, 114788, 114793, 114794.